I changed my 14.5mg Pred dose taken normally at 8.30am to 6.20am,whats happening to me?

Since March I have been reducing 20mg to 14.5 at 1.5mg fortnight,taken at breakfest 8.30.last session has lasted 21days.Read of the early best -changed Pred to 6.15am after Omeprazole and 200grm yogurt.Thyroxine at 8.30 previously at 6.15,75mg aspirin at 8.15.

Change of bad body fatigue,sleep most afternoons and night,weakness in limbs.pains in forehead.concentration lacking.all in all feeling of unwell.Last 5 days like this,Is my my body clock not liking the change? swimming reduced 50%-2 x 20 min walks daily.John-78 male

PS.The 'unwell' commences at about 1130am

Last edited by

8 Replies

oldestnewest
  • Scubadiver, I think you are reducing too quickly. Once you are under 20mg the rule of reducing only 10% of the dose at any one time is reinforced plus and fortnightly is too quickly - you aren't giving you body time to settle on the last dose before you are lowering it again.

    I'd go back to the last dose on which you were comfortable and stay there until you have stabilised. This is not the best time of the year to begin reducing unless you are going to be sneaky and reduce (as I did) what amounted to 1mg every 6/7 weeks. It's a painfully slow progress, but it's one that many of us have found successful.

    When these things happen it's really best not to push the exercise (and you are never, ever a failure for lowering the amount you do). Mother Nature (not to mention steroids) has ways of making you think twice.

  • I read this - went away to think and came to the same conclusion as polkadot. Reducing every 2 weeks is too fast - you don't have a chance to see if this dose still works for you or whether it is a step too far. Like polkadot it takes me 6 or 7 weeks to get down 1mg. I don't go from all old to all new doses overnight - I take a new dose 1 day, old for 6, new for 1 day, old for 5 and so on. Yes, it sounds painfully slow - but it isn't slow if you don't develop a flare and have to go back up the doses and start again.

    You are maybe taking enough to take the pain/stiffness out for a few hours - but not enough to keep you going to the next dose. It's cold and windy - that makes a difference to all rheumatism. It's coming up to Christmas - even men get involved in the preparations for that!

    The most common cause of a flare is reducing too fast, too far. And to be honest - as I said somewhere else this evening: if someone complained of those symptoms on a PMR forum I'd say "is that a flare you're getting - and given the headache and excess fatigue is it even a progression to GCA"

    I know - I'm a misery and always think the worst. But it often pays to be just a bit pessimistic - things can always turn out better ;-) And PMR has a nasty habit of turning round and biting back if you abuse it.

  • Hi scubadiver,

    Although lots of people take Prednisolone early because it ties in with the time that the body normally produces corticosteroids, I found it didn't suit me either.

    Most instructions say take after breakfast unless advised by your doctor. So take it when it suits you, everybody is different, you just have to do what's best for you. DorsetLady

  • Hi Scubadiver,

    I also agree you have reduced too quickly. 1mg. per month, although slow, would seem a better pace. Your morning ritual sounds a pain in itself and makes you too focused on your health. I would suggest you have your breakfast and then take all your tablets, then try to get on with your life. Listen to your body. Rest when necessary and take your walks when you feel up for it.

    Good luck.

    Tomasina x

  • It does depend on what time breakfast is. 99% of the time the earlier Pred is taken the better the result and taking it at a late breakfast - say 10am - is probably not a good thing if you want a decent night's sleep. I always have to get up sometime between 4/5am and usually take it then along with Thyroxine which should be taken on an empty stomach anyway. and the Lansoprazole .for my hiatus hernia, again best taken on an empty stomach. I can then go back to bed for as long as I wish!

  • Polkadot and all.My sincere apologies for wasting your time in giving incorrect information. My planned reduction is 0.5 mg / fortnight not 1.5.and allowing extentions until tranquility is

    achieved.Hence the last 14,5 extended to 21 days after returning to Risedronate sodium during that period/weekly, after earlier effects. At 22nd day on reading about Early Pred considering that might help.Pred plan was working reasonably until the Ris.sodium intake and then early Pred. Lesson learnt as I write one thing at a time.In mean time ,have not taken Ris.So.Pred with breakfest and I am beginnig to feel a bit more normal.No Aaghs please but I have been head cook and bottle washer last 8 weeks with My wife having a knee and an eye operation. I accept this could be added stress, just what PMR likes

    Again my apologies,please do not give up on me, my contact with the real world is you

    Thank you John

  • Agree with the posts in reply Scubadiver. Would say that the reduction in prednisone, can cause fatigue, due to much lessened adrenal activity. The prednisone is an artificial form of cortisol. The adrenals normally produce cortisol. When these large doses of artificial cortisol come into the body (to deal with the autoimmune problem of PMR or GCA) apparently the adrenals (do not how to put this ) "sense" that they do not need to produce coritsol at this time. After awhile, they just don't, is what I understand.

    When the prednisone dosage is lowered, they do not automatically begin to produce the cortisol needed in your body. It takes time for them to "know" to do this. It seems that at lowered dosages, they do eventually begin to produce the necessray cortisol. Without their production of cortisol and a lowered dosage of prednisone, we get fatigued. My understanding is that without cortisol supporting the organs, the body experiences fatigue.

    What is said here, is correct. If you are tired, do not push yourself. You do yourself no good doing this. rest. eventually the adrenal "realize" they have to produce cortisol and they do.

    For me, the fatigue slowly leaves. I take it easy. continue my life, but know this is happening and give myself the "ok" to rest or not "produce" as I had been. believe we have to do this to survive this. I am 61, part time para legal, per diem now, due to this disease and a hip problem.

    best of luck with this. agree on the lowering tactics discussed here. In the U.S. they aren't as precise, in the lowering, as the advice given here, possibly because it is a rare disease, I believe. The doctors just want you living, not losing your eyesight or having your arteries dissect and do the best they can. educating yourself, find specialists and researching, is the best way, I have found. Also the naturalists have some good information for all of this. They have become some of my best friends, as I work my way through this.

    so much luck and health to you. I hope your wife does well with her surgery.

    all my best to you and Happy Holidays,

    Whittlesey, NYC U.S. A.

  • Hi scuberdiver,

    I too am of the same opinion as most - you are reducing far too quickly. The lower the doses, the harder it is to drop. I am down to 7.5mg for the 2nd time and have made reductions of half a mg every 3 weeks on average since 20mg.

    Go back to the dose you felt reasonably well on and hold it there until you recover. Then reduce more slowly. Remember, your adrenals are asleep and will be until you begin to nudge them back to life at approx. 7.5mg dose. Although pred is 4 times as powerful as natural steroids our bodies soon get used to the artificial stuff and demand more hormones when we are stressed - our poor old glands can't help so we have to up the dose. Even changing the time you take your drugs will spark stress, so don't be too eager to reduce. Up the pred and coast along for a while.

    Pats.

You may also like...